advertisement
Question
Posted by: momof3 | 2009-11-01

Cellulitis &  Diabetic Type 2

Hi Cyberdoc

I have Diabetes Type 2. Been diagnosed in Dec 2008. I am taking Glucophage XR x 3 aday &  now Diamicron as well. Together with other meds. On 21 Oct my ankles started to swell quiet badly and the skin on my left leg became very tight ,red &  swollen. I have knee replacements so saw a GP on Fri 23 Oct as I was very worried as my skin on my left leg was burning as well as being swollen &  red &  hot to the touch. I saw the DR on duty as mine was on leave. He took my blood pressure &  it was 190/105 which was a huge shock to me as it always been 132/80 . But my Dr did say in April 2009 I must watch my BP as she measured it a bit high then but not all the time. So the stand in DR gave me BP pills &  a water pill to reduce the water retention but did not really look at the red swelling. i did tell him about it &  I thought well he has seen it &  its the BP &  water.

I had made a app with my Orthopedic surgeon anyway so kept that which was on Wed 28th. By then my leg was still very much the same . i had some relief from the water pills as the skin was not so tight anymore but still tender.

The Orthopedic Surgeon said its not in the bones But he thinks its related to my Diabetes &  I should go back to my GP but as he was very concerned about me having an infection &  my knee replacements he put me on Augment-in 1000mg x 2 a day.

This also gave me some relief but not much. He also set away blood for testing of the white Blood count. It was totally normal. So i was relieved that I did not have an infection. But he suggested I go see my GP so I did. She told me I had Cellulitis (infection of the soft tissue under the skin ) and I was already on the correct meds &  dosage. But she might need to extend the 5 day treatment to 10 days as in Diabetes Type 2 the white blood cell count is not a true reading, from what i understand.

My question is this :- am I on the correct medication as i discovered a crack on my heel ,where the bacteria might have got in and how long should the course of meds be for this and anything else I can do to relieve the burning sensation, redness &  warmth. ? To me it looks like it might be spreading a bit. i have been sitting with my leg elevated. But how High should it be up. higher than my heart or not ? I am worried that this can turn into gangrene. Is there a chance of that from this or not and what more can I do so my tissues on the outside of my calf -between the Tibia and calf toward the ankle on the inside but not toward the crack, dont get dark &  ugly. .That is why I did not think that the crack was the problem. Neither DR picked up the cracked skin as they did not look at my heel &  i did not feel it before 2 days ago

I am treating the crack with Nerison fatty ointment as I have had cracks before which heeled quickly with that. So its been 12 days since this all started. When should I see an improvement? On Sunday I will be taking the 5th days pills. Then they are finished.

Thanks in advance.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Being a diabetic, healing is severely impaired. You should definately keep your leg allevated to the level of heart for at least 23 out of the 24 hours of the day until the swelling and redness has resolved. You should re-consult your GP, every three to four days until the situation has cleared up. It is very important to get this under control, as in diabetics, these type of infections can lead to amputation of the leg.

I would like you to read more about Diabetes Type II, as well as Venous Stasis Ulcera. Refer to the following links:

1. http://en.wikipedia.org/wiki/Diabetes_type_II
2. http://en.wikipedia.org/wiki/Venous_stasis_ulcer

Please do not hesitate to contact me or Dr Bets, should your require any advice.

Regards




Dr Anrich Burger

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement